Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 142, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 29, 2022, 10:07 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2022, 10:07 AM CDT (15:07 UTC)
- Expired
- Aug 29, 2022, 10:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2800 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:28 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 29, 6:28 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 628 AM CDT Mon Aug 29 2022 ...12z AVIATION AND SHORT TERM UPDATE... .SYNOPSIS... Issued at 305 AM CDT Mon Aug 29 2022 The latest sfc analysis was indicating that the local fcst area was bathed in the warm moist sector ahead of a frontal system currently pushing into southeast MN, trailing into far southwestern IA/southern NE. Water vapor imagery(WV) was showing a seasonably vigorous short wave upper trof acrs ND into northwest MN, with eyes on digging acrs the mid/upper MS RVR Valley and western GRT LKS through Tue morning. The combination of the low to mid level wind fields, lift of the S/W complex into the unstable airmass will make for a stormy Monday acrs portions of the upper Midwest, including the local area of concern. && .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Mon Aug 29 2022 *** Update...storm clusters currently moving east of the Omaha area along I-80, if they maintain, will throw a monkey wrench in the fcst philosophy mentioned in the discussion below that was issued earlier. The real intense convection may fire further south and/or east, and possibly later than the areas discussed earlier. Following shifts will have to watch upstream trends closely over the next few hours. *** ..12.. Today...Will have to watch for isolated to sctrd mainly elevated showers/storms pre-dawn to 14z or so in ongoing LLJ fueled warm air advection(WAA) wing, then eyes turn to the approaching cold front from the northwest. Still ongoing uncertainty after assessing several model and CAM varying runs up until now, but they seem to have settled down and away from a rather early, mid to late morning bowing high wind producing MCS surging acrs the area from the west, to a frontally forced midday into the afternoon event for portions of the area. Have hammered out POPs and timing(like a type of SREF) out of the latest agreed upon models for now in the grids. This would suggest sctrd storms firing along and north of the Hwy 30 corridor just before noon, then propagating eastward and southward during the afternoon into early evening feeding on high MUCAPEs of 2-4K J/kg. Front entrance regions of 50+ KT H5 MB and 40+ KT H7 MB jets around the digging trof, add to the effective storm layer shear of 30-50 KTs to utilize the high CAPEs for severe storm potential. 6-7 C/km mid layer lapse rates will help as well, and see the scenario of initial supercell development along the front in the local area with hail and downburst threats, evolving into bowing mini segments with high wind potentail up to 75 KTs as they surge out with cold pool mechanics acrs portions of northern IL this afternoon. SPC's enhanced risk seems to have this covered. Some of these same processes will look to jump to the southern third of the CWA by late afternoon into early evening extending the severe threat. Isolated tornadoes or mesovortice's possible along any boundary as a secondary threat. And PWAT's of 1.8 to near 2 inches getting pooled up into the advancing boundary will allow for high rainfall rates of 1-2+ inches an hour and localized flooding potential for areas that get hit by storm clusters a couple of times. As for temps, if they can make it into the upper 80s or near 90 south of I-80 and sfc DPTs pool into the low to mid 70s, we could have uncomfortable heat index readings in the mid to upper 90s in some locations. Tonight...Will have to account for some along and post-frontal lingering showers/storms acrs at least the southern third of the DVN CWA possibly to 03z, then the main convective action zone settles overnight to the south acrs KS/MO/south central IL into the OH RVR Valley. West to northwesterly boundry layer flow cool dry advects temps down into the lower 60s to upper 50s by Tue morning. ..12.. .LONG TERM...(Tuesday through Sunday) Issued at 305 AM CDT Mon Aug 29 2022 Key messages: 1) Dry weather through much of the period, low chance of rain late week. 2) Near normal temps, warming somewhat by late week. Discussion: Expect northwest flow aloft at the beginning of the long term period, with dry conditions and near normal highs in the upper 70s to low 80s. This pattern is expected to hold through Thursday. By late Friday into Saturday, the GFS and ECMWF and their respective ensembles, are suggesting some weak mid-level energy will move into the region. This far out, we can't discount some scattered rain, but the signal is not strong enough to vary from the dry NBM pops. By Friday into the weekend, we can expect some warming, with afternoon highs possibly hitting 90s degrees in southwest portions of the forecast area. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 600 AM CDT Mon Aug 29 2022 A band of MVFR stratocu ahead of an incoming cold front will impact the DBQ and CID terminals for a few hours this morning, with an isolated shower possible. Southwest sfc winds will increase to at least 10-15 KTs ahead of the cold front sliding into the area from the northwest. Then either storms moving in from western IA later this morning, or new development on the front locally will occur late morning into and through the afternoon. Still an uncertain and muddled storm timing and placement scenario, but again tried to time a 2-3 hour window in the TAF sites with thunderstorm mention. Some of these storms could be severe with damaging winds/high gusts the primary threat, along with passing bouts of sharply reduced VSBYs by wind blown heavy rain. A turbulent scenario at times today with low to mid level winds and storms until they shift southward with the front by mid evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP Kinney AVIATION...12
Hazardous weather outlook, Aug 29, 4:28 AM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 428 AM CDT Mon Aug 29 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 428 AM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms will develop along a cold front across portions of the Outlook Area today. Some storms will be strong to severe. Where they form is still somewhat uncertain, but current indications suggest they will develop across areas along and north of the Interstate 80 corridor by midday, and then they will spread eastward and southward during the afternoon into evening. The storms are then expected to move south out of the Outlook Area after 7 pm this evening. The primary threat from severe storms will be damaging winds, with secondary risks of large hail and isolated tornadoes. The storms will also be able to produce heavy rainfall at high rates, which may induce some localized flooding in areas that get hit by several storms. The Storm Prediction Center has an Enhanced Risk or Level 3, for severe storms today for areas generally along and east of the Mississippi River. There is a Slight Risk or Level 2 for most of the rest of the area. Very warm temperatures and high humidity may produce heat index readings in the mid to upper 90s south of Interstate 80 this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likley today. 12
In the hours before
Local storm report, Aug 29, 8:13 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SW WINNESHIEK 42.32N 89.57W
08/29/2022 M1.00 INCH STEPHENSON IL TRAINED SPOTTER
24 HR TOTAL.
&&Special weather statement, Aug 29, 9:26 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
926 AM CDT Mon Aug 29 2022
IAZ066-068-ILZ015-291500-
Rock Island IL-Scott IA-Clinton IA-
926 AM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern Rock
Island, northern Scott and southern Clinton Counties through 1000 AM
CDT...
At 926 AM CDT, Doppler radar was tracking a strong thunderstorm near
Calamus, or 13 miles northeast of Durant, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand Mound and Donahue around 935 AM CDT.
DeWitt and Long Grove around 945 AM CDT.
Other locations in the path of this storm include McCausland,
Camanche, Princeton, Cordova and Low Moor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 9089 4186 9087 4191 9030 4168 9032
TIME...MOT...LOC 1426Z 269DEG 31KT 4177 9078
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ErvinLocal storm report, Aug 29, 9:55 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HAIL 5 NNE BRIGHTON 41.24N 91.77W
08/29/2022 E0.70 INCH WASHINGTON IA TRAINED SPOTTER
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:11 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Washington | 49 min |
| Aug 29, 9:26 AM CDT | Special Weather Statement | DVN | Clinton | 34 min |
| Aug 29, 9:51 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 39 min |
| Aug 29, 10:13 AM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 34 min |
| Aug 29, 11:26 AM CDT | Special Weather Statement | DVN | Stark | 34 min |
| Aug 29, 11:46 AM CDT | Special Weather Statement | DVN | Putnam | 29 min |
| Aug 29, 11:53 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 37 min |
| Aug 29, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 40 min |
| Aug 29, 4:49 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 41 min |
| Aug 29, 5:04 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 41 min |
| Aug 29, 6:01 PM CDT | Special Weather Statement | DVN | Hancock | 29 min |
| Aug 29, 6:15 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.